Kansas, 2004Flash Flood in Kansas, April 23 to 24, 2004
April 23 to 24, 2004 · NWS TOP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 23, 2:08 AM CST, 20 hours 12 minutes earlier.
Area forecast discussion, Apr 23, 2:08 AM CST, 20 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT FRI APR 23 2004
.DISCUSSION...
MAIN CONCERN IS PRECIPITATION TONIGHT AND SATURDAY.
LATEST SATELLITE ANALYSIS HAD UPPER LOW OVER THE FOUR CORNERS THIS
MORNING. CONVECTION WAS ONCE AGAIN ONGOING ACROSS OKLAHOMA AND
ARKANSAS. PROFILERS HAD 850 MB WINDS INCREASING FROM THE SOUTH
ACROSS CENTRAL OKLAHOMA THIS MORNING ADVECTING MOISTURE NORTHWARD
INTO SOUTHERN KANSAS.
LATER TONIGHT UPPER LOW BEGINS TO MOVE OUT INTO THE PLAINS WITH
INCREASING UPWARD VERTICAL MOTION AFTER MIDNIGHT ACROSS EASTERN
KANSAS AS SHORTWAVES EJECT INTO CENTRAL AND SOUTHEAST KANSAS. GOOD
OVERRUNNING EVENT SETTING UP LATE TONIGHT THROUGH SATURDAY
AFTERNOON. UPPER DIFFLUENCE WILL INCREASE AS UPPER LOW MOVES OUT
INTO THE PLAINS ON SATURDAY. HAVE GENERALLY FOLLOWED SLOWER ETA
SOLUTION AND HAVE CUT BACK ON PRECIPITATION CHANCES UNTIL AFTER
MIDNIGHT TONIGHT AND HAVE ADDED POPS FOR SATURDAY EVENING AND IN THE
FAR EASTERN COUNTIES OVERNIGHT SATURDAY. AMOUNT OF PRECIPITATION
WILL BE DEPENDANT ON HOW MUCH CONVECTION FIRES UP ACROSS THE
SOUTHERN PLAINS. STILL LOOKS LIKE ARE COULD RECEIVE UP TO AN INCH OR
SO THROUGH THE END OF THE EVENT.
TEMPERATURES TO REMAIN BELOW NORMAL WITH CLOUDS AND PRECIPITATION
TODAY AND SATURDAY...MAINLY IN THE UPPER 50S TO LOW 60S. TEMPERATURE
TO WARM BACK INTO THE 70 FOR THE BALANCE OF NEXT WEEK WITH SOUTHWEST
FLOW ALOFT. GFS BRINGS A FRONT DOWN INTO NORTHERN KANSAS ON
THURSDAY. WILL HOLD OFF FOR NOW ON ADDING POPS AND SEE IF LATER RUNS
SUPPORT THIS.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Apr 23, 3:50 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT FRI APR 23 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-241013-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
450 PM CDT FRI APR 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
A FLOOD WATCH HAS BEEN POSTED FOR MUCH OF EAST CENTRAL KANSAS
FOR LATE TONIGHT. THE FLOOD WATCH IS IN EFFECT FOR AREAS GENERALLY
TO THE SOUTHEAST OF THE KANSAS TURNPIKE. THUNDERSTORMS WILL BECOME
WIDESPREAD OVER EAST CENTRAL KANSAS LATER TONIGHT WITH SCATTERED
THUNDERSTORMS ALSO LIKELY OVER NORTH CENTRAL AND NORTHEAST KANSAS.
HEAVY RAIN WILL POSSIBLE OVER EAST CENTRAL KANSAS AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FLOOD WATCH WILL CONTINUE FOR EAST CENTRAL KANSAS THROUGH 6 PM
SATURDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED ON SATURDAY...AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY OVER EAST
CENTRAL KANSAS. SOME OF THE THUNDERSTORMS MAY LINGER INTO
SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS IN
EXCESS OF ONE INCH TO THE NATIONAL WEATHER SERVICE LATE TONIGHT
AND SATURDAY.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Flash Flood, Anderson
- When
- April 23, 10:20 PM CST to April 24, 12:15 AM CST
- Where
- Anderson County, Welda
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Heavy rain produced runoff that resulted in flash flooding. Water was reported running over highway 169 near Welda for a time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Kansas, April 23, 20045 injured · $695,000 · 1.75 in hail · 82 events
- Tornadoes and Flash Flooding in Texas, April 23, 2004$955,000 · F0 · 34 events
- Flash Flooding and Flood in Kansas, April 23 to 24, 2004$145,000 · 1.75 in hail · 47 events
- Flash Flood in Arkansas, April 23 to 24, 2004$300,000 · 1 event
- Tornado and Flash Flooding in Oklahoma, April 23 to 26, 2004$10,000 · F0 · 58 events
- Hail in Texas, April 23, 2004$100,000 · 2 in hail · 1 event
- Flash Flooding in Oklahoma, April 23 to 24, 2004$75,000 · 2 events
- Flash Flooding and Hail in Tennessee, April 23, 2004$13,000 · 65 kt wind · 14 events
- Tornado and Flash Flooding in Texas, April 23, 2004$5,000 · F0 · 13 events
- Hail in Texas, April 23, 20041 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, April 23 to 24, 20041 in hail · 8 events
- Hail and Damaging Winds in Kansas, April 23, 200470 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388937.